CSN Login
Members Online: 22

PSA on the rise from 1.9 to 3.2

moonlitnight
Posts: 55
Joined: May 2013

My husband, who feels and looks as fit as can be, just got his test results back...Nadir was 0.24 in August. In November, it shot up to 1.9 and today, one month on, it is 3.2.

Also the Alkaline phosphatase is rising rapidly. He is on bicalutamide and Firmagon. Onc. said last month, if the PSA continues to be up on today's test, he will pull back the bicalutamide, but what will this achieve exactly? I think he should be on Xtandi, which is available up here in Canada. Just found out he is on vacation for tomorrow's visit, and that his partner will see us instead. Any suggestions? I feel I have to press for something as "pulling back on bicalutamide" seems to be rather feeble.

MLN

VascodaGama's picture
VascodaGama
Posts: 1554
Joined: Nov 2010

MLN

Naturally you are upset and worried with this increase. This may confirm what we discussed in your previous thread. , Most probably your husband is experiencing ARM and now the cancer is feeding on the bicalutamide. That is why his doctor wants to stop him from taking the drug.
I think you should keep posting in the same thread to understand the chronology of events and compare it with the opinions you have received. It will cause you less stress. Here are your links;

http://csn.cancer.org/node/264806
http://csn.cancer.org/node/262166

As commented before, your husband should change the treatment protocol. Xtandi is better and more affinity to address the ARM (androgen receptor mutations) problem and it would substitute bicalutamide in his present protocol. Before changing, thought, he may try increasing the power of the drugs, exchange to drugs of similar purposes or start with a second-line HT adding Ketoconazole (or similar). Just discuss on the above with your oncologist on your next visit.

The effects of ARM may also address any constringency in your husband’s PCa cells in absorbing a medication he is now taking. This can be checked through a gene profile test that will follow the activity of the drug been administered or to be taken in the future treatment. Here you got the link for a study involving genes and ARM in progressive cases;
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2699836/
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC49492/

The researchers opinions says this: “…screening patients for AR mutations following hormone therapy failure, so that subsequent treatment could be adjusted accordingly. Understanding of how AR mutations alter androgen signaling at the molecular level will also be useful in the development of novel therapies, in particular Selective Androgen Receptor Modulators (SARMs). Knowledge of how such molecules affect the structure of the AR, interactions that the receptor makes and subsequently gene expression could aid in designing drugs that regulate certain subsets of genes. For example, it would be desirable to design a SARM that blocks expression of androgen target genes that promote tumour growth, whilst up-regulating transcription of beneficial genes (for example those important for maintenance of bone density)”.

Here you have a link to PCRI site about the treatment of HRPC patients which could be the diagnosis been given at this moment by the doctor of your husband. It is well described and probably would be recommended by Dr. Lam; (have you consulted him already?)
http://prostate-cancer.org/newer-concepts-in-the-treatment-of-hormone-refractory-prostate-cancer-with-bone-metastases-combinations-of-bone-seeking-radiopharmaceuticals-and-chemotherapy/

The rise of Alk could be due to any interaction of the supplements with the drugs. Better to get a prompt reply from his nutricionist. Care with Anemia. Yell

Best wishes.

VGama  Wink

moonlitnight
Posts: 55
Joined: May 2013

Vasco, thanks for this wealth of info. I reposted under my original thread and copied your response there. Should I delete this thread? We haven't consulted Dr. Lam yet...a little concerned as if he recommends something different, we have the Canadian system and doctors' very different beliefs to contend with. That said, we may go down there in February. I will continue posting on the other thread about PSA. Cheers. Kiss

 

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network